fbpx

Preventing Antidepressant-related Weight Gain When Resuming Antidepressant Treatment

The substantial weight gain side effects of antidepressant medications are well known to prescribers.  But sometimes this information is not shared with those who take them. These medications may erode the ability to feel satisfied after eating, leading to snacking after a meal has ended or large portion sizes that lead to weight gain. Does this sound familiar?

Some people who have gained weight as a side effect of these medications are able to lose weight once their treatment has been discontinued.  But it can take a long time, which can be frustrating, especially if one assumes the weight will easily come off once the medication is discontinued.  If this is the case for you, don’t be hard on yourself!

Is Additional Weight Gain Inevitable?

If you have symptoms of depression or other mood disorders that return and medications are restarted, there may be additional weight gain.  In some situations, the healthcare provider may be able to identify an antidepressant not previously used whose weight gain profile is minimal. But switching to another medication might be less effective.  It’s not an easy decision!  Weight gain is problematic emotionally and physically.  However, good mental health is crucial and for many people, medications are a game-changer they cannot live without.  We understand.

But weight gain is not an inevitable side effect of antidepressants. It may have been unavoidable the first time the medication was prescribed because the weight gain was a surprise and the prescriber did not offer any intervention to prevent it.  Preventing repetitive weight on antidepressants starts with reflecting on how the drug affected eating and exercise when first prescribed.

How Were the Effects of the Medication Experienced?

Was there a need to eat larger portions or follow one meal with another only an hour or so later? Were there food cravings, and if yes, then for what types of food? Were the cravings satisfied with a moderate amount of food: for example, one cookie or a small serving of ice cream? Or was it hard to control the amount of food eaten to satisfy the cravings?

What about energy levels and the ability to exercise? Did the drug increase fatigue and reduce motivation to exercise and/or its duration? Was it harder to engage in strenuous exercise, and did fatigue occur more quickly?

Were sleeping habits changed by the drug, and was there eating at bedtime in order to help fall back asleep or because the drug caused night eating due to appetite?

This information can help formulate a weight-maintenance plan with the practitioner or a consulting dietician. The food plan is a central component of the plan because with the proper meals and snacks, the appetite can be controlled.  Proper exercise and sleep habits can support weight loss as well. 

What Should I Eat?

High protein or fatty foods take away stomach hunger but do not produce a “mental” sense of satisfaction or satiety. That comes only when serotonin activity is increased and gives the eater the sense that enough food has been consumed. It is a feeling similar to the sudden absence of thirst when enough liquid has been consumed. Carbohydrate foods are important because, eaten with little or no protein, increase serotonin and give a feeling of satisfaction after eating. 

Examples include a late afternoon snack of a handful of pretzels or a small baked potato, and dinner consisting of vegetables stir-fry with rice or pasta with marinara sauce and a large mixed salad.   

Protein is important but best featured in meals during the first half of the day.

If someone is less active because of the depression and/or their medication, foods such as cheese, butter, bacon, snack foods, and alcohol, all of which are commonly craved in these situations, should be limited in order to prevent weight gain.  This is because they add calories but relatively few nutrients.

Exercise

Physical activity is encouraged.  It will prevent muscle loss and also has a beneficial effect on mood. And often someone is more motivated to exercise due to the effect of the medications on their mood which helps with weight loss.

Tracking daily food intake and exercise may be helpful including using one of the many apps available for this purpose.

Weight Loss is 100% Possible

It’s not entirely clear why medications are associated with weight gain even if the same number of calories are being consumed.  There do seem to be changes in appetite regulation, metabolism, and possibly water retention.  Weight gain is not anyone’s fault or a sign of weakness! 

Extra pounds gained due to a side effect of medication is distressing. But it’s not a reason to give up!  There are effective tools for you to reverse and prevent weight gain.  For example, you can use your brain’s serotonin to your advantage by eating serotonin-boosting foods, practicing healthy lifestyle habits, and being kind to yourself – above all else, do not blame yourself or look to past weight gain as evidence that you cannot lose weight.  You can do this! 

Sign up for our free 7-day meal plan if you haven’t done so already. If you need extra support on your journey, we’re here to support you and offer one-on-one coaching to keep you on track to success.  We’re cheering you on no matter what!

Join The Serotonin Power Diet Community

Scroll to Top